Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Gaylord, MI

July 22, 2001Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 22, 2001, 6:03 PM EDT for Arenac County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 6:03 PM EDT (22:03 UTC)
Expired
Jul 22, 2001, 6:45 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:05 PM EDTHail 0.88Sterling, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 222204
SVRAPN

MIC011-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 645 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS 7 MILES NORTH OF AU GRES TO 4
  MILES SOUTH OF STERLING. THIS LINE WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  AU GRES AROUND 612 PM EDT

AT 603 PM EDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL
NORTH OF STERLING. 

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:19 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 22, 4:19 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
419 PM EDT SUN JUL 22 2001

SYNOPSIS/MODELS...SFC RETURN FLOW HAS TURNED MORE TO THE SOUTHWEST
TODAY WITH THE SFC LOW AND FRONT OFF TO THE WEST IN THE CENTRAL
PLAINS STATES. MCS THAT FORMED IN SOUTH DAKOTA LAST EVENING IS
WEAKENING IN WEST CENTRAL WISCONSIN THIS AFTERNOON. WHILE IT IS
BEGINNING TO TURN SOUTHEAST WILL BE CONCERNED WITH DEBRIS CLOUDINESS
AND POSSIBLE PRECIPITATION IN THE SW PORTION OF THE CWFA. THE OTHER
CONCERN OF THE PACKAGE WILL BE WITH THE FRONT PASSAGE ON MONDAY.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THE FRONT AND
THE MAJOR FEATURES OF THE PACKAGE.

TONIGHT...THE AFTERNOON CONVECTION WILL BEGIN TO DIE DOWN DURING THE
EVENING AS THE SUN SETS. AREAS OF FOG WILL AGAIN BE A PROBLEM WITH
THE DEWPOINTS REMAIN IN THE UPPER 60S AND THE LOWER 70S. THE MODELS
SUGGEST THAT THE NOCTURNAL CONVECTION WILL REMAIN SOUTHWEST OF THE
STATE WITH THE LLJ (850 MB 25KT) NEBRASKA INITIALIZING THE
CONVECTION THEN CONTINUING INTO IOWA. SO HAVE REMOVED THE
THUNDERSTORMS FOR THE AFTER MIDNIGHT TIME FRAME.

MONDAY...CONVECTION WILL BEGIN TO FIRE ALONG THE SFC TROUGH IN THE
CENTRAL PLAINS AS IT MOVES INTO WISCONSIN OVERNIGHT. AN AREA OF
700-300MB DPVA IS ALSO MOVING ALONG WITH THIS FEATURE. THE TIMING OF
THE THUNDERSTORMS LOOKS LIKE LATE MORNING IN THE WEST AND THE EARLY
AFTERNOON IN THE EAST.

MONDAY NIGHT/TUESDAY...SFC TROUGH WILL PASS THROUGH THE REGION
DURING THE EVENING. 700-500 MB RH DROPS TO LESS THAN 20% WITH 850 RH
BEGINNING TO DECREASE AS WELL, BUT STAYS ABOVE 50% LONG ENOUGH INTO
THE DAY THAT PARTLY CLOUDY OVERNIGHT AND PARTLY SUNNY DURING THE
DAY. AS THE SFC HIGH BUILDS, THE 500 TROUGH SLIDES OFF TO THE EAST
WITH THE RESULTING SUBSIDENCE SUPPRESSING ANY SHOWER ACTIVITY.

TUESDAY NIGHT...EXPECT THE SKY TO CLEAR OUT AS THE 850 RH DROPS TO
20% AND THE 700-500 RH IS AROUND 15%.

EXTENDED...ENSEMBLE MODELS OF THE GEM AND MRF ARE IN GOOD AGREEMENT.
AT 500 MB IN THE LATER PERIODS THE MRF OPERATIONAL MODEL LOOKS A BIT
LIKE IT IS THE OUTLIER WITH MOST OF THE ENSEMBLE MEMBERS IN A MORE
ZONAL PATTERN BY DAY 6 AND 7. THE CANADIAN ENSEMBLE AND OPERATIONAL
MODELS SUPPORT THIS. THE MRF AND ECMWF ARE IN GOOD AGREEMENT THROUGH
DAY 6 WITH THE SFC PATTERN THOUGH AND THE RUN TO RUN CONSISTENCY
LOOKS GOOD AT THE SFC WHEN COMPARED WITH YESTERDAY'S HPC FORECAST.
SO THE FORECAST LOOKS LIKE THIS...WEDNESDAY THROUGH SATURDAY WILL
REMAIN IN THE DRY CATEGORY WITH THE SFC HIGH PARKED OVER THE GREAT
LAKES. SUNDAY WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THE SYSTEM FROM THE PLAINS APPROACHING THE REGION. THE MRF SUGGESTS
THAT IT WILL BE SUNDAY NIGHT, BUT WITH IT BEING DAY 7 THE TIMING
WILL PROBABLY CHANGE OVER THE NEXT FEW DAYS.

BELOW ARE THE RECORDS FOR MONDAY.

7/23 RECORD HIGHS: APN 93/1987...HTL 95/1940...TVC 97/1940.

.APX...NONE.

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:55 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jul 22, 3:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco62 min
Jul 22, 4:16 PM EDTSevere Thunderstorm WarningAPXOscoda44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.